Alert archive / Utah / Flash Flood Watches in 2012

Flash Flood Watch 3, NWS Salt Lake City, UT

July 31, 2012

NWS Salt Lake City, UT issued this flash flood watch at Jul 31, 2012, 3:35 AM MDT. It took effect at Jul 31, 2012, 12:00 PM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2012, 3:35 AM MDT (09:35 UTC)
In effect from
Jul 31, 2012, 12:00 PM MDT
Expired
Jul 31, 2012, 10:00 PM MDT
In force
10 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WGUS65 KSLC 310935
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 AM MDT TUE JUL 31 2012

UTZ013-019>021-518-312000-
/O.NEW.KSLC.FF.A.0003.120731T1800Z-120801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
SOUTHERN MOUNTAINS-
335 AM MDT TUE JUL 31 2012

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL AND SOUTHERN UTAH
  INCLUDING THE FOLLOWING AREAS...SAN RAFAEL SWELL AND CAPITOL
  REEF NATIONAL PARK...SOUTH CENTRAL UTAH AND THE GRAND STAIRCASE
  ESCALANTE NATIONAL MONUMENT...UTAHS DIXIE AND ZION NATIONAL
  PARK...GLEN CANYON RECREATION AREA...AND THE SOUTHERN
  MOUNTAINS.

* FROM NOON MDT TODAY THROUGH THIS EVENING

* ABUNDANT MOISTURE WILL ALLOW FOR THUNDERSTORMS CAPABLE OF
  PRODUCING VERY HEAVY RAINFALL THIS AFTERNOON AND EVENING ACROSS
  THE WATCH AREA.

* SLOT CANYONS AND SLICKROCK AREAS...NORMALLY DRY WASHES...AND
  OTHER FLASH FLOOD PRONE AREAS SUCH AS BURN SCARS FROM RECENT
  WILDFIRE ACTIVITY WILL BE SUSCEPTIBLE TO FLOODING TODAY. THOSE
  PLANNING OUTDOOR ACTIVITIES WITHIN THE WATCH AREA SHOULD REMAIN
  VIGILANT...AVOID FLOOD PRONE AREAS...AND HAVE A PLAN OF ACTION
  SHOULD FLOODING OCCUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

UTZ008-010-014-517-312000-
/O.NEW.KSLC.FF.A.0003.120731T1800Z-120801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
SANPETE/SEVIER VALLEYS-CENTRAL MOUNTAINS-
335 AM MDT TUE JUL 31 2012

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHERN AND CENTRAL UTAH
  INCLUDING THE CLAY SPRINGS BURN SCAR NEAR OAK CITY...THE WOOD
  HOLLOW BURN SCAR NEAR MOUNT PLEASANT...THE SEELEY BURN SCAR NEAR
  HUNTINGTON...AND THE QUAIL BURN SCAR NEAR ALPINE.

* FROM NOON MDT TODAY THROUGH THIS EVENING

* ABUNDANT MOISTURE WILL ALLOW FOR THUNDERSTORMS CAPABLE OF
  PRODUCING HEAVY RAINFALL THIS AFTERNOON AND EVENING ACROSS THE
  WATCH AREA. 

* RECENTLY BURNED AREAS WILL BE SUSCEPTIBLE TO PRODUCING MUD AND
  DEBRIS FLOWS IF EVEN SHORT DURATION HEAVY RAIN FALLS ON THE BURN
  SCAR. RESIDENTS NEAR THESE BURN SCARS SHOULD HAVE A PLAN OF
  ACTION IN CASE OF HEAVY RAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
951 
WGUS65 KSLC 311923
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
123 PM MDT TUE JUL 31 2012

UTZ013-019>021-518-010400-
/O.CON.KSLC.FF.A.0003.000000T0000Z-120801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
SOUTHERN MOUNTAINS-
123 PM MDT TUE JUL 31 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL UTAH AND SOUTHERN UTAH... INCLUDING THE
  FOLLOWING AREAS...IN CENTRAL UTAH...SAN RAFAEL SWELL. IN
  SOUTHERN UTAH...GLEN CANYON RECREATION AREA/LAKE POWELL...SOUTH
  CENTRAL UTAH...UTAHS DIXIE AND ZION NATIONAL PARK...AND THE
  SOUTHERN MOUNTAINS.

* UNTIL 10 PM MDT THIS EVENING

* ABUNDANT MOISTURE WILL ALLOW FOR THUNDERSTORMS CAPABLE OF 
  PRODUCING VERY HEAVY RAINFALL THIS AFTERNOON AND EVENING 
  ACROSS THE WATCH AREA. 

* SLOT CANYONS AND SLICKROCK AREAS...NORMALLY DRY WASHES...AND 
  OTHER FLASH FLOOD PRONE AREAS SUCH AS BURN SCARS FROM RECENT 
  WILDFIRE ACTIVITY WILL BE SUSCEPTIBLE TO FLOODING TODAY. THOSE 
  PLANNING OUTDOOR ACTIVITIES WITHIN THE WATCH AREA SHOULD 
  REMAIN VIGILANT...AVOID FLOOD PRONE AREAS...AND HAVE A PLAN OF 
  ACTION SHOULD FLOODING OCCUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

UTZ008-010-014-517-010400-
/O.CON.KSLC.FF.A.0003.000000T0000Z-120801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
SANPETE/SEVIER VALLEYS-CENTRAL MOUNTAINS-
123 PM MDT TUE JUL 31 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL UTAH AND NORTHERN UTAH...INCLUDING THE 
  FOLLOWING AREAS...IN CENTRAL UTAH...CENTRAL MOUNTAINS...
  SANPETE/SEVIER VALLEYS AND WASATCH PLATEAU/BOOK CLIFFS. IN 
  NORTHERN UTAH...WASATCH MOUNTAINS SOUTH OF I-80.

* UNTIL 10 PM MDT THIS EVENING

* ABUNDANT MOISTURE WILL ALLOW FOR THUNDERSTORMS CAPABLE OF 
  PRODUCING HEAVY RAINFALL THIS AFTERNOON AND EVENING ACROSS THE 
  WATCH AREA. 

* RECENTLY BURNED AREAS WILL BE SUSCEPTIBLE TO PRODUCING MUD AND 
  DEBRIS FLOWS IF EVEN SHORT DURATION HEAVY RAIN FALLS ON THE 
  BURN SCAR. RESIDENTS NEAR THESE BURN SCARS SHOULD HAVE A PLAN 
  OF ACTION IN CASE OF HEAVY RAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
380 
WGUS65 KSLC 010347
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
947 PM MDT TUE JUL 31 2012

UTZ013-019>021-518-010500-
/O.EXP.KSLC.FF.A.0003.000000T0000Z-120801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
SOUTHERN MOUNTAINS-
947 PM MDT TUE JUL 31 2012

...FLASH FLOOD WATCH WILL EXPIRE AT 10 PM MDT THIS EVENING...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH...SOUTHERN
UTAH AND SOUTHWEST UTAH WILL EXPIRE AT 10 PM MDT THIS EVENING. 

ALTHOUGH A FEW SHOWERS WILL LINGER THROUGH THE NIGHT...DECREASED
RAINFALL RATES HAVE LOWERED AND THE POTENTIAL FOR FLASH FLOODING
FOR THE REMAINDER OF THE NIGHT.

$$

UTZ008-010-014-517-010500-
/O.EXP.KSLC.FF.A.0003.000000T0000Z-120801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
SANPETE/SEVIER VALLEYS-CENTRAL MOUNTAINS-
947 PM MDT TUE JUL 31 2012

...FLASH FLOOD WATCH WILL EXPIRE AT 10 PM MDT THIS EVENING...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH AND NORTHERN
UTAH WILL EXPIRE AT 10 PM MDT THIS EVENING.

ALTHOUGH A FEW SHOWERS WILL LINGER THROUGH THE NIGHT...DECREASED
RAINFALL RATES HAVE LOWERED AND THE POTENTIAL FOR FLASH FLOODING
FOR THE REMAINDER OF THE NIGHT. 

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Jul 30, 9:55 PM MDT, 5 hours 40 minutes earlier.

Area forecast discussion, Jul 30, 9:55 PM MDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
955 PM MDT MON JUL 30 2012

.SYNOPSIS...MOISTURE WILL CONTINUE TO INCREASE ACROSS THE REGION
THROUGH TUESDAY. A DRYING TREND IS EXPECTED ACROSS THE NORTH
BEGINNING WEDNESDAY WHILE MOISTURE LINGERS ACROSS THE FAR SOUTH.

&&

.DISCUSSION...THE MOISTURE PLUME CONTINUED TO SPREAD STEADILY
WESTWARD TODAY WITH PRECIPITABLE WATER NOW ESTIMATED AT OVER AN INCH
ACROSS MOST OF EASTERN...SOUTHERN AND CENTRAL UTAH. LARGE SCALE
PATTERN INDICATES HIGH PRESSURE OVER EASTERN COLORADO/NEW MEXICO
WITH ANOTHER HIGH CENTER OVER THE CENTRAL CALIFORNIA COAST. IN
BETWEEN THESE TWO HIGHS...AN AREA OF LOW PRESSURE EXISTS ALONG THE
CALIFORNIA/NEVADA BORDER AND INTO SOUTHWEST UTAH WITH A
DEFORMATION/SHEAR AXIS EXTENDING INTO NORTHEAST UTAH. SAID AREA OF
WEAKNESS HAS BEEN THE FOCUS OF THE HEAVIEST PRECIPITATION TODAY.
EXPECT A FEW SHOWERS TO PERSIST OVER AND NEAR THIS AREA THROUGH MUCH
OF THE NIGHT...BUT THE HEAVY RAIN THREAT HAS EASED SO WILL EXPIRE
THE FLOOD WATCH. OTHERWISE...A MESOHIGH THAT DEVELOPED OVER
SOUTH-CENTRAL UTAH HAS RESULTED IN GUSTY SOUTH-SOUTHEAST WINDS
ACROSS WESTERN UTAH INCLUDING THE WASATCH FRONT...WHICH WILL PERSIST
THROUGH LATE TONIGHT.

AS THE AFOREMENTIONED AREA OF LOW PRESSURE PUNCHES NORTH A BIT
TOMORROW...LOOK FOR MOISTURE TO INCREASE ACROSS NORTHWEST UTAH.
PRACTICALLY THE ENTIRE FORECAST AREA WILL BE VULNERABLE TO
THUNDERSTORMS TOMORROW...BUT THE FOCUS WILL REMAIN ACROSS SOUTHERN
AND CENTRAL UTAH WHERE HEAVY RAIN WILL BE A CONCERN ONCE AGAIN.

A SERIES OF WEATHER DISTURBANCES MOVING EAST NEAR THE US/CANADIAN
BORDER WILL START TO FLATTEN THE MEAN RIDGE OVER THE GREAT BASIN FOR
THE MIDDLE TO LATTER PART OF THE WEEK. AS SUCH...EXPECT A
PROGRESSIVE DRYING TREND TO TAKE PLACE AS THE MOISTURE PLUME BECOMES
PINNED TO THE SOUTH.

UPDATED FORECAST TO ADJUST MAINLY TO POP/WINDS WITH SOME MINOR
TWEAKS TO TEMPERATURES AND SKY.

&&

.AVIATION...GUSTY SOUTHERLY WINDS WILL CONTINUE AT THE SLC TERMINAL
FOR THE NEXT SEVERAL HOURS BEFORE DECREASING. EXPECT A SOMEWHAT
STRONGER SOUTHERLY WIND TO REMAIN THROUGH THE NIGHT HOWEVER.
OTHERWISE...VFR CONDITIONS UNDER MOSTLY CLEAR SKIES WILL CONTINUE.

&&

.FIRE WEATHER...DEEP MOISTURE OVER SOUTHERN UTAH WILL CONTINUE TO
SURGE NORTHWARD THROUGH MIDWEEK. WITH DEEP MOISTURE IN
PLACE...SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER HIGH TERRAIN EACH
AFTERNOON...AND THEN MOVE OVER ADJACENT VALLEYS. THE MAIN IMPACT
FROM THESE STORMS WILL BE HEAVY RAIN...LIGHTNING...AND LOCALLY GUSTY
WINDS. OVERNIGHT RECOVERY WILL BE GOOD STATEWIDE THROUGH ABOUT
WEDNESDAY. DRIER WILL BEGIN TO MOVE INTO NORTHERN UTAH
THURSDAY...SUPPRESSING CONVECTION ACROSS THE NORTHERN PART OF THE
STATE. DRY AIR WILL CONTINUE TO MOVE SOUTHWARD THROUGH THE END OF
THE WEEK...WITH THE DEEP MOISTURE CONFINED TO THE EXTREME SOUTHERN
PORTION OF UTAH BY FRIDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.

WY...NONE.
&&

CHENG/KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 30, 6:06 AM MDT, 21 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
606 AM MDT MON JUL 30 2012

UTZ001>016-019>021-517-518-WYZ021-311200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
606 AM MDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN IN ADDITION TO
DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED ACROSS
PORTIONS OF SOUTHERN UTAH THROUGH THIS EVENING. THIS HEAVY
RAINFALL MAY RESULT IN FLASH FLOODING...PARTICULARLY WITHIN SLOT
CANYONS AND NORMALLY DRY WASHES. A FLASH FLOOD WATCH IS IN EFFECT
FOR SOUTHERN PORTIONS OF THE OUTLOOK AREA THROUGH THIS EVENING.

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS
NORTHERN AND CENTRAL UTAH THROUGH THIS EVENING...WHERE STRONG
GUSTY WINDS...LOCALLY HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA THROUGH
TUESDAY RESULTING IN ADDITIONAL SHOWERS AND THUNDERSTORMS. HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE STORMS WHICH MAY RESULT IN
FLASH FLOODING OF SLOT CANYONS AND NORMALLY DRY WASHES...IN
ADDITION TO RECENT BURN SCARS.

A DRYING TREND IS EXPECTED ACROSS NORTHERN UTAH DURING THE LATTER
HALF OF THE WEEK...WHILE MOISTURE REMAINS IN PLACE ACROSS THE
SOUTH BRINGING A CONTINUED THREAT FOR SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:55 PM MDTFlash Flood WarningSLCCarbon, Emery4 hr
Jul 31, 3:00 PM MDTFlash Flood WarningSLCWayne4 hr
Jul 31, 5:14 PM MDTAreal Flood AdvisorySLCWashington65 min
Jul 31, 5:25 PM MDTFlash Flood WarningSLCKane, Washington4 hr

Nearby

Flash Flood Watches in Utah, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.